Alert archive / North Carolina / Special Weather Statements in 2013

Special Weather Statement, NWS Raleigh, NC

June 24, 2013Wayne County, North Carolina

NWS Raleigh, NC issued this special weather statement at Jun 24, 2013, 3:21 PM EDT for Wayne County, North Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2013, 3:21 PM EDT (19:21 UTC)
Expired
Jun 24, 2013, 4:15 PM EDT
In force
54 min
Issued by
NWS Raleigh, NC

County Wayne County, NC

The radar

The Raleigh/Durham radar (KRAX), 62 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 7.4 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2013-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1536 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2013-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1536 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
582 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

579 
WWUS82 KRAH 241921
SPSRAH

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
321 PM EDT MON JUN 24 2013

NCZ078-242015-
WAYNE-
321 PM EDT MON JUN 24 2013

...STRONG THUNDERSTORMS WILL MOVE ACROSS WAYNE COUNTY THROUGH 415 PM
EDT...

AT 322 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF
NAHUNTA TO MOUNT OLIVE...OR ALONG A LINE EXTENDING FROM 10 MILES
NORTHWEST OF GOLDSBORO TO MOUNT OLIVE...MOVING EAST AT 15 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...MAR-MAC...NAHUNTA...
AND...BROGDEN...NAHUNTA...PIKEVILLE...AND...GOLDSBORO...ELROY...SEVEN
SPRINGS...AND...WALNUT CREEK.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS. LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT
IN PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND
USE EXTRA CAUTION TO AVOID HYDROPLANING.

HEAVY RAIN WILL RESULT IN PONDING OF WATER ON ROADWAYS...STANDING
WATER IN LOW LYING AREAS AND MINOR FLOODING OF CREEKS...STREAMS AND
AREAS OF POOR DRAINAGE. DRIVERS ARE URGED TO SLOW DOWN AND USE EXTRA
CAUTION TO AVOID HYDROPLANING...ESPECIALLY IN URBAN AREAS WHERE
PROLONGED HEAVY RAIN CAN QUICKLY LEAD TO FLASH FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER INDOORS...AN ENCLOSED
VEHICLE CAN PROVIDE SAFE SHELTER FROM LIGHTNING. DEADLY LIGHTNING
STRIKES CAN OCCUR WELL AHEAD OF AN APPROACHING STORM...PRIOR TO THE
ARRIVAL OF RAIN AND WIND.

&&

LAT...LON 3534 7782 3518 7783 3515 7790 3517 7792
      3516 7798 3519 7801 3517 7807 3518 7816
      3534 7820 3535 7816 3542 7816 3559 7806
      3559 7783 3542 7782 3541 7780 3537 7780
TIME...MOT...LOC 1922Z 275DEG 12KT 3545 7813 3519 7805

$$

ELLIS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Jun 24, 3:00 PM EDT, 21 minutes earlier.

Area forecast discussion, Jun 24, 3:00 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
300 PM EDT MON JUN 24 2013

.SYNOPSIS...
BROAD TROUGHINESS ATOP A MOIST AND HUMID AIRMASS WILL SUPPORT A GOOD
CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH MIDWEEK.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
AS OF 252 PM MONDAY...

SHOWERS AND THUNDERSTORMS CONTINUE ACROSS THE AREA...AND WILL
CONTINUE THROUGH THE EVENING...WANING AFTER SUNSET. SHORTWAVE
DISTURBANCES ASSOCIATED WITH A SHORTWAVE LOW OVER PA WILL PROGRESS
EASTWARD THROUGH THE MID-ATLANTIC STATES THIS EVENING AND AGAIN
TUESDAY AFTERNOON AS THE LOW MOVES ENE INTO NEW ENGLAND. A SHORTWAVE
TROUGH OVER CENTRAL NC HAS EMBEDDED ITSELF IN THE BERMUDA HIGH
RIDGING INTO THE SOUTHEAST...AND SHOULD REMAIN IN PLACE THROUGH THE
PERIOD. THE WARM MOIST RETURN FLOW COMBINED WITH WEAK SHORTWAVE
DISTURBANCES EMBEDDED IN THE BROAD CYCLONIC FLOW ALOFT WILL SUPPORT
THE CHANCE OF SHOWERS AND THUNDERSTORMS AGAIN TUESDAY...MAXIMIZED
DURING PEAK DAYTIME HEATING AND DECREASING OVERNIGHT. MODERATE
INSTABILITY (MLCAPE OF 1500-2000 J/KG) AND WEAK SHEAR WILL SUPPORT
PULSE CONVECTION. THICKNESSES ON TUESDAY ARE PROGGED TO BE SIMILAR
TO TODAY...BUT AS SEEN TODAY...CONVECTION COULD HAVE AN IMPACT. FOR
NOW WILL CARRY HIGH TEMPS TUESDAY IN THE MID TO UPPER 80S WITH LOWS
TONIGHT AND TUESDAY NIGHT IN THE UPPER 60S TO LOWER 70S.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
AS OF 240 PM MONDAY...

SUMMER IN CENTRAL NC. SUBTROPICAL RIDGING OVER THE SW ATLANTIC WILL
MAINTAIN A HUMID AND DEEPLY MOIST AIR MASS - ONE CHARACTERIZED BY
PRECIPITABLE WATER VALUES OF 1.75 TO 2.00 INCHES - OVER THE
SOUTHEASTERN US THROUGHOUT THE PERIOD. AT LEAST A COUPLE OF NOTABLE
SHORTWAVE TROUGHS WILL INTERACT WITH THIS MOIST...CONDITIONALLY
UNSTABLE...AND WEAKLY INHIBITED ENVIRONMENT...AND CONSEQUENTLY
SUPPORT THE DEVELOPMENT OF SCATTERED TO NUMEROUS THUNDERSTORMS EACH
DAY...WITH A GRADUAL DISSIPATION DURING THE LATE EVENING AND
OVERNIGHT HOURS. WEAK SHEAR WILL FAVOR A PULSE STORM MODE WITH AN
ACCOMPANYING THREAT OF LOCALLY HEAVY RAIN AND STRONG...
PRECIPITATION-LOADED WIND GUSTS. HIGHS 85 TO 90. LOWS IN THE UPPER
60S TO LOWER 70S.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 255 PM MONDAY...

INCREASINGLY WET. A DEEP TROUGH ALOFT WILL DEVELOP ACROSS THE GREAT
LAKES AND TN VALLEY IN RESPONSE TO STRONG RIDGE AMPLIFICATION ON
BOTH FLANKS...OVER THE ROCKIES AND WESTERN ATLANTIC. THE
SHARPNESS...LOCATION...AND PERSISTENCE OF THE TROUGH WILL PLACE MUCH
OF THE EASTERN US...INCLUDING CENTRAL NC...IN A FAVORABLE PATTERN
FOR ABOVE AVERAGE PRECIPITATION CHANCES THROUGH AT LEAST EARLY TO
MID NEXT WEEK. WIND SHEAR WILL ALSO TREND TOWARD ABOVE
CLIMATOLOGICAL VALUES...WHICH SUGGESTS CONVECTIVE MODES WILL
TRANSITION TO MORE ORGANIZED ONES. HIGHS MOSTLY IN THE MIDDLE
80S...AND LOWS 70 TO 75.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
AS OF 147 PM MONDAY...

24 HOUR TAF PERIOD: SHOWERS AND THUNDERSTORMS ARE ONGOING ACROSS THE
AREA AS OF THIS ISSUANCE...WITH MAINLY VFR CONDITIONS EXPECTED.
VISBYS COULD COME DOWN TO SUB-VFR IF A HEAVY SHOWER OR STORM MOVES
OVER A TERMINAL...WITH THE BEST CHANCE OF THAT OCCURRING AT KFAY OR
KRWI DURING THE NEXT FEW HOURS. SHOWER AND THUNDERSTORM ACTIVITY
SHOULD WANE OVERNIGHT...WITH WIDESPREAD IFR/MVFR CONDITIONS IN LOW
CLOUDS AND FOG POSSIBLE AGAIN OVERNIGHT/EARLY TUESDAY MORNING. MORE
OF THE SAME AS FAR AS WEATHER GOES TUESDAY...WITH DIURNALLY ENHANCED
SHOWERS AND STORMS LIKELY...BUT COVERAGE IS UNCERTAIN SO WILL NOT
INCLUDE AT ANY PARTICULAR TERMINAL AT THIS TIME. SOUTHWEST WINDS
WILL CONTINUE THROUGH THE PERIOD.

LOOKING AHEAD: THE CURRENT PATTERN SHOULD HOLD THROUGH THE PERIOD. A
SHORTWAVE TROUGH OVER CENTRAL NC...WITH MOIST SW RETURN FLOW AROUND
THE BERMUDA HIGH OFFSHORE WILL COMBINE TO SUPPORT DIURNAL SHOWERS
AND THUNDERSTORMS ALONG WITH PRE-DAWN CIG AND VISBY RESTRICTIONS
EACH DAY.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...CBL
NEAR TERM...KC
SHORT TERM...MWS
LONG TERM...MWS
AVIATION...KC
Hazardous weather outlook, Jun 24, 4:31 AM EDT, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
431 AM EDT MON JUN 24 2013

NCZ007>011-021>028-038>043-073>078-083>086-088-089-250845-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
431 AM EDT MON JUN 24 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE THIS AFTERNOON.
IN ADDITION...ANY STORMS THAT DEVELOP WILL BE SLOW MOVING AND MAY
PRODUCE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE EACH AFTERNOON
THROUGH THIS WEEKEND.

In the hours before

Special weather statement, Jun 24, 12:56 PM EDT, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1256 PM EDT MON JUN 24 2013

NCZ023-241800-
ALAMANCE-
1256 PM EDT MON JUN 24 2013

...STRONG THUNDERSTORMS WILL MOVE ACROSS ALAMANCE COUNTY THROUGH 200
PM EDT...

AT 1256 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
GLEN RAVEN...OR ABOUT OVER BURLINGTON...MOVING EAST AT 10 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE HAW RIVER...UNION
RIDGE...PLEASANT GROVE...AND...MEBANE.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

THIS INCLUDES INTERSTATE 85 BETWEEN EXITS 140 AND 153.

WIND GUSTS AS HIGH AS 40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS
AND BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND
OTHER LIGHT OUTDOOR OBJECTS. LOCALLY HEAVY RAIN WILL QUICKLY REDUCE
VISIBILITY AND RESULT IN PONDING OF WATER ON ROADWAYS. DRIVERS ARE
URGED TO SLOW DOWN AND USE EXTRA CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3625 7939 3625 7926 3607 7926 3600 7954
      3607 7954 3620 7953 3626 7942
TIME...MOT...LOC 1656Z 249DEG 9KT 3613 7944

MWS
Special weather statement, Jun 24, 1:18 PM EDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
118 PM EDT MON JUN 24 2013

NCZ083>085-241830-
ANSON-RICHMOND-SCOTLAND-
118 PM EDT MON JUN 24 2013

...STRONG THUNDERSTORMS WILL MOVE ACROSS ANSON...RICHMOND AND
SCOTLAND COUNTIES THROUGH 230 PM EDT...

AT 117 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
MORVEN...OR ABOUT 7 MILES SOUTH OF WADESBORO...MOVING EAST AT 20 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE MORVEN...AND...
MCFARLAN...LILESVILLE...DIGGS...ROCKINGHAM...AND...EAST ROCKINGHAM...
HAMLET...DOBBINS HEIGHTS.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.

HEAVY RAIN WILL RESULT IN AN ACCUMULATION OF WATER ON ROADWAYS...
STANDING WATER IN LOW LYING AREAS AND POSSIBLY SOME MINOR FLOODING
OF CREEKS... STREAMS AND AREAS OF POOR DRAINAGE. DRIVERS ARE URGED
TO SLOW DOWN AND USE EXTRA CAUTION TO AVOID HYDROPLANING...
ESPECIALLY IN URBAN AREAS WHERE PROLONGED HEAVY RAIN CAN QUICKLY
LEAD TO FLASH FLOODING.

&&

LAT...LON 3473 7959 3480 7968 3480 8014 3493 8021
      3518 7972 3518 7968 3516 7965 3516 7962
      3512 7957 3507 7958 3507 7950 3503 7947
      3472 7952
TIME...MOT...LOC 1717Z 250DEG 16KT 3487 8005

BLAES
Special weather statement, Jun 24, 2:29 PM EDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
229 PM EDT MON JUN 24 2013

NCZ073-074-241930-
MONTGOMERY-STANLY-
229 PM EDT MON JUN 24 2013

...STRONG THUNDERSTORMS WILL MOVE ACROSS STANLY AND MONTGOMERY
COUNTIES THROUGH 330 PM EDT...

AT 229 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
NORWOOD...OR ABOUT 6 MILES SOUTHEAST OF ALBEMARLE...MOVING EAST AT 10
MPH. LOCATIONS IN THE PATH OF THESE STORMS INCLUDE TROY...SOUTHEAST
ALBEMARLE AND MOUNT GILEAD.

HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS. LOCALLY
HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT IN PONDING OF
WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND USE EXTRA
CAUTION TO AVOID HYDROPLANING.

&&

LAT...LON 3544 7996 3528 7980 3516 8002 3516 8009
      3519 8011 3519 8013 3518 8012 3517 8014
      3516 8023 3521 8025 3519 8029 3531 8035
TIME...MOT...LOC 1829Z 254DEG 9KT 3529 8013

BLAES
Special weather statement, Jun 24, 3:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
321 PM EDT MON JUN 24 2013

NCZ078-242015-
WAYNE-
321 PM EDT MON JUN 24 2013

...STRONG THUNDERSTORMS WILL MOVE ACROSS WAYNE COUNTY THROUGH 415 PM
EDT...

AT 322 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHWEST OF
NAHUNTA TO MOUNT OLIVE...OR ALONG A LINE EXTENDING FROM 10 MILES
NORTHWEST OF GOLDSBORO TO MOUNT OLIVE...MOVING EAST AT 15 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...MAR-MAC...NAHUNTA...
AND...BROGDEN...NAHUNTA...PIKEVILLE...AND...GOLDSBORO...ELROY...SEVEN
SPRINGS...AND...WALNUT CREEK.

HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. WIND GUSTS AS HIGH AS
40 MPH ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND BLOWING AROUND
TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR
OBJECTS. LOCALLY HEAVY RAIN WILL QUICKLY REDUCE VISIBILITY AND RESULT
IN PONDING OF WATER ON ROADWAYS. DRIVERS ARE URGED TO SLOW DOWN AND
USE EXTRA CAUTION TO AVOID HYDROPLANING.

HEAVY RAIN WILL RESULT IN PONDING OF WATER ON ROADWAYS...STANDING
WATER IN LOW LYING AREAS AND MINOR FLOODING OF CREEKS...STREAMS AND
AREAS OF POOR DRAINAGE. DRIVERS ARE URGED TO SLOW DOWN AND USE EXTRA
CAUTION TO AVOID HYDROPLANING...ESPECIALLY IN URBAN AREAS WHERE
PROLONGED HEAVY RAIN CAN QUICKLY LEAD TO FLASH FLOODING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER INDOORS...AN ENCLOSED
VEHICLE CAN PROVIDE SAFE SHELTER FROM LIGHTNING. DEADLY LIGHTNING
STRIKES CAN OCCUR WELL AHEAD OF AN APPROACHING STORM...PRIOR TO THE
ARRIVAL OF RAIN AND WIND.

&&

LAT...LON 3534 7782 3518 7783 3515 7790 3517 7792
      3516 7798 3519 7801 3517 7807 3518 7816
      3534 7820 3535 7816 3542 7816 3559 7806
      3559 7783 3542 7782 3541 7780 3537 7780
TIME...MOT...LOC 1922Z 275DEG 12KT 3545 7813 3519 7805

ELLIS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 12:56 PM EDTSpecial Weather StatementRAHAlamance64 min
Jun 24, 1:18 PM EDTSpecial Weather StatementRAHAnson, Richmond72 min
Jun 24, 1:52 PM EDTAreal Flood AdvisoryRAHMontgomery, Stanly2 hr
Jun 24, 2:29 PM EDTSpecial Weather StatementRAHMontgomery, Stanly61 min
Jun 24, 2:39 PM EDTSevere Thunderstorm WarningRAHMontgomery, Stanly51 min
Jun 24, 3:06 PM EDTAreal Flood AdvisoryRAHSampson114 min
Jun 24, 4:01 PM EDTAreal Flood AdvisoryRAHDavidson2 hr

Nearby

Special Weather Statements in North Carolina, 2013Every special weather statement in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.